(Total) Vector Domination for Graphs with Bounded Branchwidth

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8392)


Given a graph G = (V,E) of order n and an n-dimensional non-negative vector d = (d(1),d(2),…,d(n)), called demand vector, the vector domination (resp., total vector domination) is the problem of finding a minimum S ⊆ V such that every vertex v in V ∖ S (resp., in V) has at least d(v) neighbors in S. The (total) vector domination is a generalization of many dominating set type problems, e.g., the dominating set problem, the k-tuple dominating set problem (this k is different from the solution size), and so on, and its approximability and inapproximability have been studied under this general framework. In this paper, we show that a (total) vector domination of graphs with bounded branchwidth can be solved in polynomial time. This implies that the problem is polynomially solvable also for graphs with bounded treewidth. Consequently, the (total) vector domination problem for a planar graph is subexponential fixed-parameter tractable with respect to k, where k is the size of solution.


Planar Graph Time Algorithm Dynamic Programming Algorithm Minimum Vector Solution Size 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N., Moshkovitz, D., Safra, S.: Algorithmic construction of sets for k-restrictions. ACM Transactions on Algorithms TALG 2, 153–177 (2006)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Amini, O., Fomin, F.V., Saurabh, S.: Implicit branching and parameterized partial cover problems. Journal of Computer and System Sciences 77, 1159–1171 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Betzler, N., Bredereck, R., Niedermeier, R., Uhlmann, J.: On bounded-degree vertex deletion parameterized by treewidth. Discrete Applied Mathematics 160, 53–60 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Bodlaender, H.L., Thilikos, D.M.: Constructive linear time algorithms for branchwidth, in Automata, Languages and Programming. In: Degano, P., Gorrieri, R., Marchetti-Spaccamela, A. (eds.) ICALP 1997. LNCS, vol. 1256, pp. 627–637. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  5. 5.
    Cai, L., Juedes, D.: On the existence of subexponential parameterized algorithms. Journal of Computer and System Sciences 67, 789–807 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Chapelle, M.: Parameterized complexity of generalized domination problems on bounded tree-width graphs. arXiv preprint arXiv:1004.2642 (2010)Google Scholar
  7. 7.
    Cicalese, F., Cordasco, G., Gargano, L., Milanič, M., Vaccaro, U.: Latency-bounded target set selection in social networks. In: Bonizzoni, P., Brattka, V., Löwe, B. (eds.) CiE 2013. LNCS, vol. 7921, pp. 65–77. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  8. 8.
    Cicalese, F., Milanič, M., Vaccaro, U.: Hardness, approximability, and exact algorithms for vector domination and total vector domination in graphs. In: Owe, O., Steffen, M., Telle, J.A. (eds.) FCT 2011. LNCS, vol. 6914, pp. 288–297. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  9. 9.
    Cicalese, F., Milanic, M., Vaccaro, U.: On the approximability and exact algorithms for vector domination and related problems in graphs. Discrete Applied Mathematics 161, 750–767 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Corneil, D.G., Rotics, U.: On the relationship between clique-width and treewidth. SIAM Journal on Computing 34, 825–847 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Courcelle, B.: The monadic second-order logic of graphs. I. recognizable sets of finite graphs. Information and Computation 85, 12–75 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Fixed-parameter algorithms for (k, r)-center in planar graphs and map graphs. ACM Transactions on Algorithms (TALG) 1, 33–47 (2005)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M., Thilikos, D.M.: Subexponential parameterized algorithms on bounded-genus graphs and H-minor-free graphs. Journal of the ACM (JACM) 52, 866–893 (2005)Google Scholar
  14. 14.
    Demaine, E.D., Hajiaghayi, M.: The bidimensionality theory and its algorithmic applications. The Computer Journal 51, 292–302 (2008)CrossRefGoogle Scholar
  15. 15.
    Dobson, G.: Worst-case analysis of greedy heuristics for integer programming with nonnegative data. Mathematics of Operations Research 7, 515–531 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Dorn, F.: Dynamic programming and fast matrix multiplication. In: Azar, Y., Erlebach, T. (eds.) ESA 2006. LNCS, vol. 4168, pp. 280–291. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  17. 17.
    Downey, R.G., Fellows, M.R.: Fixed-parameter tractability and completeness, Cornell University, Mathematical Sciences Institute (1992)Google Scholar
  18. 18.
    Fomin, F.V., Lokshtanov, D., Raman, V., Saurabh, S.: Subexponential algorithms for partial cover problems. Information Processing Letters 111, 814–818 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Fomin, F.V., Thilikos, D.M.: Dominating sets in planar graphs: branch-width and exponential speed-up. SIAM Journal on Computing 36, 281–309 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Gu, Q.-P., Tamaki, H.: Optimal branch-decomposition of planar graphs in O(n 3) time. ACM Transactions on Algorithms (TALG) 4, 30 (2008)MathSciNetGoogle Scholar
  21. 21.
    Harant, J., Pruchnewski, A., Voigt, M.: On dominating sets and independent sets of graphs. Combinatorics, Probability and Computing 8, 547–553 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Harary, F., Haynes, T.W.: Double domination in graphs. Ars Combinatoria 55, 201–214 (2000)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Domination in graphs: advanced topics, vol. 40. Marcel Dekker (1998)Google Scholar
  24. 24.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Fundamentals of domination in graphs. Marcel Dekker (1998)Google Scholar
  25. 25.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity? Journal of Computer and System Sciences 63, 512–530 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. Journal of the ACM (JACM) 41, 960–981 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Raman, V., Saurabh, S., Srihari, S.: Parameterized algorithms for generalized domination. In: Yang, B., Du, D.-Z., Wang, C.A. (eds.) COCOA 2008. LNCS, vol. 5165, pp. 116–126. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  28. 28.
    Robertson, N., Seymour, P.D.: Graph minors. X. obstructions to tree-decomposition. Journal of Combinatorial Theory, Series B 52, 153–190 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Robertson, N., Seymour, P.D.: Graph minors. XIII. the disjoint paths problem, Journal of Combinatorial Theory, Series B 63, 65–110 (1995)Google Scholar
  30. 30.
    Seymour, P.D., Thomas, R.: Call routing and the ratcatcher. Combinatorica 14, 217–241 (1994)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Graduate School of Economics and Business AdministrationHokkaido UniversitySapporoJapan
  2. 2.Department of Economic Engineering, Faculty of EconomicsKyushu UniversityFukuokaJapan
  3. 3.Department of Mathematics and Information Sciences, Graduate School of ScienceOsaka Prefecture UniversitySakaiJapan

Personalised recommendations